Alert archive / Georgia / Tornado Warnings in 2017

Tornado Warning 60, NWS Jacksonville, FL

May 23, 2017Appling County, Bacon County, Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 23, 2017, 6:32 PM EDT for Appling County, Bacon County, Coffee County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 6:32 PM EDT (22:32 UTC)
Expired
May 23, 2017, 7:00 PM EDT
In force
28 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Appling County, GA, Bacon County, GA, Coffee County, GA

The radar

The Moody AFB radar (KVAX), 90 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:45 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WFUS52 KJAX 232232
TORJAX
GAC001-005-069-232300-
/O.NEW.KJAX.TO.W.0060.170523T2232Z-170523T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
632 PM EDT TUE MAY 23 2017

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  East central Coffee County in southeastern Georgia...
  Bacon County in southeastern Georgia...
  Southwestern Appling County in southeastern Georgia...

* Until 700 PM EDT
    
* At 631 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Nicholls, or 9 miles west of Alma, moving
  northeast at 30 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Alma around 650 PM EDT. 
  Baxley around 700 PM EDT. 

Other locations impacted by this tornadic thunderstorm include New
Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Jacksonville.

&&

LAT...LON 3158 8222 3147 8257 3147 8263 3145 8263
      3144 8265 3156 8272 3167 8257 3167 8252
      3171 8252 3181 8238
TIME...MOT...LOC 2231Z 239DEG 28KT 3153 8264 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SHASHY
1 follow-up statement
483 
WWUS52 KJAX 232241
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
641 PM EDT TUE MAY 23 2017

GAC069-232250-
/O.CAN.KJAX.TO.W.0060.000000T0000Z-170523T2300Z/
Coffee GA-
641 PM EDT TUE MAY 23 2017

...THE TORNADO WARNING FOR EAST CENTRAL COFFEE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3158 8222 3147 8259 3149 8260 3156 8260
      3156 8262 3167 8253 3167 8252 3171 8252
      3181 8238
TIME...MOT...LOC 2240Z 239DEG 31KT 3156 8256 

$$

GAC001-005-232300-
/O.CON.KJAX.TO.W.0060.000000T0000Z-170523T2300Z/
Bacon GA-Appling GA-
641 PM EDT TUE MAY 23 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR CENTRAL
BACON AND SOUTHWESTERN APPLING COUNTIES...
    
At 640 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Alma, moving northeast at 35 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Alma around 650 PM EDT. 
  Baxley around 700 PM EDT. 

Other locations impacted by this tornadic thunderstorm include New
Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3158 8222 3147 8259 3149 8260 3156 8260
      3156 8262 3167 8253 3167 8252 3171 8252
      3181 8238
TIME...MOT...LOC 2240Z 239DEG 31KT 3156 8256 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 23, 3:14 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EDT Tue May 23 2017

.MARINE...

Updated to include small craft advisory for nearshore waters.

Rip Currents: Low risk through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  82  61  79 /  70 100  40  10
SSI  72  84  68  80 /  70 100  50  10
JAX  71  85  65  83 /  70 100  50  10
SGJ  71  84  67  82 /  70  90  60  20
GNV  70  82  65  81 /  70 100  60  10
OCF  72  81  67  82 /  70  90  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 PM this evening to 2 PM EDT Thursday
     for Coastal waters from Altamaha Sound to Fernandina Beach
     FL out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Struble
Hazardous weather outlook, May 23, 3:13 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
313 PM EDT Tue May 23 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-241915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
313 PM EDT Tue May 23 2017

...TORNADO WATCH IN EFFECT FOR SE GA AND HAMILTON COUNTY FL...

...SMALL CRAFT ADVISORY IN EFFECT THROUGH THURSDAY...

...WIDESPREAD HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Tornado watch in effect for all of SE GA and HAMILTON COUNTY FL.

Potential exists for strong to severe storms through Tonight.

Small craft advisory in effect.

Widespread heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

An unusually strong late season frontal system will continue to
bring multiple rounds of widespread rain Wednesday and Wednesday
night. There is a slight risk of severe thunderstorms for all of
southeast Georgia and northeast Florida through Wednesday evening.
Localized flooding, damaging wind gusts, isolated tornadoes, and
hail will be possible.

Additional widespread rainfall amounts of 2 to 4 inches will be
possible through Wednesday night.

A small craft advisory is in effect through Thursday afternoon.
The strongest winds are expected Wednesday night and a Gale
Warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation IS REQUESTED.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 23, 4:58 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
458 PM EDT TUE MAY 23 2017

GAZ152-164-165-232130-
Inland Camden GA-Brantley GA-Charlton GA-
458 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHEASTERN BRANTLEY AND NORTHEASTERN CHARLTON COUNTIES UNTIL 530 PM
EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Race Pond, or 11 miles north of Folkston, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Waverly and Winokur.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3094 8209 3102 8214 3120 8180 3119 8177
      3117 8178 3116 8178 3117 8177 3115 8176
      3115 8172 3112 8169 3113 8166 3111 8162
TIME...MOT...LOC 2058Z 239DEG 36KT 3100 8206

NELSON
Special weather statement, May 23, 5:08 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
508 PM EDT TUE MAY 23 2017

GAZ135-232145-
Appling GA-
508 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN APPLING COUNTY UNTIL
545 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baxley, moving northeast at 45 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Baxley and Surrency.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3189 8214 3189 8212 3190 8211 3187 8211
      3186 8212 3183 8206 3182 8209 3180 8209
      3180 8211 3178 8209 3177 8209 3177 8213
      3174 8213 3169 8225 3177 8234 3191 8216
      3190 8214 3191 8213
TIME...MOT...LOC 2108Z 245DEG 37KT 3169 8236

NELSON
Special weather statement, May 23, 5:10 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
510 PM EDT TUE MAY 23 2017

GAZ134>136-232200-
Bacon GA-Appling GA-Wayne GA-
510 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BACON...NORTHWESTERN
WAYNE AND SOUTHEASTERN APPLING COUNTIES UNTIL 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alma, moving east at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Odum and New Lacy.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3151 8237 3158 8241 3178 8205 3162 8194
TIME...MOT...LOC 2110Z 248DEG 29KT 3156 8237

NELSON
Special weather statement, May 23, 5:17 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
517 PM EDT TUE MAY 23 2017

FLZ022-035-036-232200-
Columbia FL-Alachua FL-Gilchrist FL-
517 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN ALACHUA
AND SOUTH CENTRAL COLUMBIA COUNTIES UNTIL 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cross City, moving northeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Trenton, Bell, Alachua, High Springs, Fort White, Guaranto Springs
and Fanning Springs.

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2973 8295 2975 8294 2976 8295
      2979 8294 3000 8257 2998 8257 2996 8254
      2994 8253 2995 8251 2977 8240 2959 8286
      2959 8294 2958 8295 2961 8297
TIME...MOT...LOC 2117Z 240DEG 32KT 2965 8298

ENYEDI
Special weather statement, May 23, 5:19 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
519 PM EDT TUE MAY 23 2017

GAZ136-232145-
Wayne GA-
519 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 545 PM
EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gardi, moving east at 45 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jesup, Gardi and Broadhurst.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3164 8179 3163 8179 3163 8177 3161 8177
      3161 8175 3160 8175 3161 8174 3158 8170
      3156 8170 3154 8168 3154 8167 3153 8167
      3153 8165 3150 8165 3142 8191 3151 8198
      3166 8181
TIME...MOT...LOC 2119Z 248DEG 38KT 3148 8189

NELSON
Special weather statement, May 23, 6:11 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
611 PM EDT TUE MAY 23 2017

GAZ132-149-232300-
Atkinson GA-Coffee GA-
611 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND CENTRAL
ATKINSON COUNTIES UNTIL 700 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willacoochee, moving east at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Douglas, Pearson, Willacoochee and West Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3167 8273 3134 8263 3122 8305 3123 8305
      3128 8303 3128 8305 3130 8305 3131 8306
      3133 8306 3134 8307 3136 8310 3138 8311
TIME...MOT...LOC 2211Z 248DEG 33KT 3136 8302

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:15 PM EDTSpecial Weather StatementJAXCoffee45 min
May 23, 2:17 PM EDTSpecial Weather StatementJAXBrantley, Ware43 min
May 23, 2:21 PM EDTSevere Thunderstorm WarningJAXCoffee39 min
May 23, 2:27 PM EDTSpecial Weather StatementJAXCamden48 min
May 23, 2:28 PM EDTSpecial Weather StatementJAXCharlton32 min
May 23, 2:34 PM EDTTornado WarningJAXCoffee26 min
May 23, 2:36 PM EDTSevere Thunderstorm WarningJAXEchols39 min
May 23, 2:44 PM EDTTornado WarningJAXBrantley31 min
May 23, 2:50 PM EDTSpecial Weather StatementJAXClinch40 min
May 23, 2:52 PM EDTTornado WarningJAXBacon, Coffee, Jeff Davis23 min
May 23, 3:00 PM EDTSevere Thunderstorm WarningJAXClinch30 min
May 23, 3:00 PM EDTTornado WarningJAXEchols26 min
May 23, 3:07 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware53 min
May 23, 3:15 PM EDTTornado WarningJAXAppling, Bacon, Jeff Davis30 min
May 23, 3:18 PM EDTSpecial Weather StatementJAXCoffee, Jeff Davis42 min
May 23, 3:21 PM EDTSpecial Weather StatementJAXEchols39 min
May 23, 3:22 PM EDTSpecial Weather StatementJAXWayne23 min
May 23, 3:24 PM EDTSevere Thunderstorm WarningJAXBacon, Ware36 min
May 23, 3:30 PM EDTTornado WarningJAXAppling, Bacon, Ware30 min
May 23, 3:42 PM EDTSpecial Weather StatementJAXClinch48 min
May 23, 3:46 PM EDTSevere Thunderstorm WarningJAXCharlton18 min
May 23, 3:48 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware20 min
May 23, 3:55 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne35 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee48 min
May 23, 4:00 PM EDTSpecial Weather StatementJAXPierce60 min
May 23, 4:05 PM EDTTornado WarningJAXAtkinson, Coffee25 min
May 23, 4:12 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Clinch, Pierce, Ware48 min
May 23, 4:25 PM EDTTornado WarningJAXPierce, Wayne35 min
May 23, 4:28 PM EDTTornado WarningJAXBacon, Coffee, Ware32 min
May 23, 4:29 PM EDTSevere Thunderstorm WarningJAXCamden46 min
May 23, 4:36 PM EDTSevere Thunderstorm WarningJAXPierce, Ware27 min
May 23, 4:42 PM EDTTornado WarningJAXPierce, Wayne33 min
May 23, 4:53 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon14 min
May 23, 4:55 PM EDTSpecial Weather StatementJAXGlynn50 min
May 23, 4:58 PM EDTSpecial Weather StatementJAXBrantley32 min
May 23, 5:08 PM EDTSpecial Weather StatementJAXAppling37 min
May 23, 5:10 PM EDTSpecial Weather StatementJAXAppling50 min
May 23, 5:17 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn43 min
May 23, 5:19 PM EDTSpecial Weather StatementJAXWayne26 min
May 23, 5:50 PM EDTSevere Thunderstorm WarningJAXGlynn25 min
May 23, 6:11 PM EDTSpecial Weather StatementJAXAtkinson, Coffee49 min
May 23, 6:26 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee49 min
May 23, 6:58 PM EDTTornado WarningJAXAppling, Bacon, Wayne47 min
May 23, 7:17 PM EDTSpecial Weather StatementJAXJeff Davis28 min
May 23, 7:24 PM EDTSpecial Weather StatementJAXAtkinson36 min
May 23, 7:38 PM EDTTornado WarningJAXWayne24 min
May 23, 7:46 PM EDTTornado WarningJAXAtkinson, Bacon, Pierce, Ware29 min

Nearby

Tornado Warnings in Georgia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.